Tornadoes · United States · Tennessee · 2021

EF0 tornado, Unity to Rhyan Spgs, Tennessee, December 6, 2021

From Unity to Rhyan Spgs, this EF0 tornado ran 2.6 miles across Overton County on December 6, 2021, touching down at 6:56 AM CST and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 6, 2021
Touchdown
6:56 AM CST (12:56 UTC)
Lifted
6:59 AM CST (12:59 UTC)
On the ground
3 minutes
Path length
2.6 miles (4.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Overton County
Touchdown point
36.475, -85.306
Lift-off point
36.479, -85.260
Record number
2112060656-01

What the Weather Service recorded

After some isolated thunderstorms moved across Middle Tennessee during the afternoon and evening hours on December 5, a line of severe thunderstorms moved across Middle Tennessee during the early morning hours on December. This line of thunderstorms produced 5 tornadoes and numerous reports of wind damage.

An EF0 tornado touched down west of Independence Road northeast of Allons and moved east across Mullins Lane and Stover Road blowing down trees and damaging the roofs of several barns. The tornado took a slight northeast turn across the intersection of Willow Grove Highway and Cherokee Lane where it blew the metal roof off of one home and damaged several outbuildings and barns. Numerous trees were downed in this area as well. Tree damage continued to the east before the tornado lifted west of Jaybird Lane. This tornado is the first December tornado on record for Overton|County.

An EF0 tornado touched down near the Monroe community east of Garrett Town Lane and moved eastward, blowing down a few trees. It crossed Highway 111 causing damage to fencing around the recycling plant and downed several more trees. As it continued east, the tornado strengthened, blowing down dozens of trees and destroying several outbuildings along Bethsadia Road, Ester Jones Road, and Big Hollow Road. Debris was blown hundreds of yards away along this portion of the path. The tornado lifted near Dale Hollow Lake. This tornado is the first December tornado on record for Pickett County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS OHX issued a tornado warning for this county at 12:56 UTC, 0 minutes before the tornado touched down, in force until 13:15 UTC.

Issued (UTC)ExpiredProductOffice
12:38 UTC13:15 UTCSevere Thunderstorm WarningOHX
12:56 UTC13:15 UTCTornado WarningOHX
13:11 UTC13:41 UTCSevere Thunderstorm WarningOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Dec 6, 6:27 AM CST, 29 minutes earlier.

Area forecast discussion, Dec 6, 6:27 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 AM CST Mon Dec 6 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Decent SVR Wx potential continues to set up over the area as a strong
cold front approaches. This front is currently near our northwest
and will move rapidly across the mid-state this morning, moving
east of the Plateau by noon. The associated line to the northwest
is expected to accelerate a bit as it moves southeast, but there
will be plenty of development out ahead as well. LLJet ahead
continues to strengthen, ramping shear/helicity to high-end.
Instability is not exceptionally high but given other parameters/
features is plenty sufficient for a SVR storm or two to develop.
There may even be potential for a few spinups along the leading
edge of the incoming QLCS as its orientation shifts more N/S over
the next few hours, but mainly west of I65. Parameters do show a
moderate drop-off as we head toward the Plateau so while we are
likely to see this line strengthen some across our northwest, we
should also see a weakening trend as it moves east of I-65. Heavy
rain/minor flooding also an issue across our northwest half but
this line should be moving quite good thus do not really
anticipate many impacts there. Showers and storms should end area-
wide by early afternoon.

Behind this system, we will see a very noticable cool down as a
SFC high crosses the OH/TN valleys, actually starting this
afternoon. Tuesday night, another upper wave approaches, which
passes early Wednesday. Models continue to keep pcpn largely
south/east of us near a weak front but did carry a small pop east
Tuesday night/Wednesday. If pcpn develops, we could even see an
early morning mix.

Overall mid-week will be dry, but a another dynamic system setting
up for late week and into the weekend, eventually culminating with
a passing cold front and sharp upper trough on Saturday. We are
likely to see bigger impacts starting Thursday night but
Saturday at this point looks like a washout. But things will dry
out Sunday.

&&

.AVIATION...
12Z TAF DISCUSSION.

Fairly strong cold front currently pushing through the area
causing strong winds, heavy rain. This boundary already past
BNA/CKV but heavy rain will continue to affect MQY for a bit,
and CSV shortly. Strong winds ahead will shift to the northwest
behind and remain strong/gusty for several hours. Additionally,
CIGs should remain low this morning but improve pretty quickly
after the front passes. Once going VFR later today, it should
remain that way overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........07
Hazardous weather outlook, Dec 6, 3:24 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
324 AM CST Mon Dec 6 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-071030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
324 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible through late morning,
mainly around and west of I-65. Damaging wind is the main threat,
but a brief spinup tornado is also possible. Minor flooding may also
occur, mainly west of I-65.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

07

In the hours before

Special weather statement, Dec 6, 5:46 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 AM CST Mon Dec 6 2021

TNZ008>010-027>031-062-064-061230-
Rutherford TN-Davidson TN-Wilson TN-Trousdale TN-Sumner TN-Clay TN-
De Kalb TN-Jackson TN-Macon TN-Smith TN-
546 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Smith, southeastern
Davidson, northwestern De Kalb, north central Rutherford,
northwestern Jackson, eastern Sumner, Wilson, northwestern Clay,
Macon and Trousdale Counties through 630 AM CST...

At 546 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Westmoreland to Nashville. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gallatin, Lebanon, Lafayette, Carthage, Hartsville, Hendersonville,
Smyrna, La Vergne, Mount Juliet, Lakewood, Westmoreland, Watertown,
Gordonsville, Red Boiling Springs, Hermitage, Rural Hill, Antioch,
Belinda City, Hickman and South Carthage.

This includes the following highways...
 Interstate 40 between mile markers 215 and 261.
 Interstate 24 between mile markers 54 and 61.
 Interstate 840 between mile markers 63 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8555 3597 8603 3604 8677 3665 8635
TIME...MOT...LOC 1146Z 276DEG 34KT 3664 8628 3608 8666

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shamburger
Local storm report, Dec 6, 5:48 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     NON-TSTM WND GST 11 WNW CLARKSVILLE      36.63N 87.54W
12/06/2021  M41 MPH          MONTGOMERY         TN   MESONET

            MESONET STATION FCRT1 FORT CAMPBELL. THIS IS
            A POST FRONTAL WIND GUST.

&&
Local storm report, Dec 6, 6:19 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
619 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     TSTM WND DMG     HARTSVILLE              36.39N 86.17W
12/06/2021                   TROUSDALE          TN   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD ON RIVER STREET
            IN DOWNTOWN HARTSVILLE.

&&

BMS
Local storm report, Dec 6, 6:34 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     CLARKSVILLE             36.57N 87.35W
12/06/2021                   MONTGOMERY         TN   EMERGENCY MNGR

            REPORT OF TREES AND LIMBS DOWN THROUGH OUT
            THE COUNTY WITH THE FRONT. TIME ESTIMATED
            VIA RADAR.

&&

FB
Local storm report, Dec 6, 6:41 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     TSTM WND DMG     3 SSW TENNESSEE RIDGE   36.28N 87.78W
12/06/2021                   HOUSTON            TN   911 CALL CENTER

            REPORTS OF TREES AND LIMBS DOWN IN LEWIS
            BRANCH AND BAITMAN BRANCH AREAS OF HOUSTON
            COUNTY. TIME ESTIMATED VIA RADAR.

&&

FB
Local storm report, Dec 6, 6:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     SPRINGFIELD             36.50N 86.88W
12/06/2021                   ROBERTSON          TN   EMERGENCY MNGR

            TWO STRUCTURE FIRES FROM LIGHTNING STRIKES
            IN MARTIN CHAPEL AREA. TIME ESTIMATED VIA
            RADAR.

&&

FB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

0.9 hours before the tornado, 124 km from the path. December 6, 2021.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 250 joules per kilogram, CIN -10, lifted condensation level 665 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 509 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
264 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

11.1 hours after it, 124 km from the path. December 7, 2021.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -140054, lifted condensation level 1547 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -69 square meters per square second, 0 to 6 km bulk shear 84 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-140054 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
84 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.1 K/km

Open this sounding in Storm Lab

The radar

The Nashville radar (KOHX), 117 km away, was scanning. The volume nearest the touchdown began at 12:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:56 UTCTORNADO6 Nne LivingstonOverton, TNAN EF0 TORNADO TOUCHED DOWN WEST OF INDEPENDENCE ROAD NORTHEAST OF ALLONS AND MOVED EAST ACROSS MULLINS LANE AND STOVER ROAD BLOWING DOWN TREES AND DAMAGING THE ROOFS OF SEVERAL BARNS. THE TORNADO TOOK A SLIGHT NORTHEAST
13:00 UTCTSTM WND DMG3 Wnw CookevillePutnam, TNFACEBOOK PHOTO OF BARN PARTIALLY COLLAPSED ON PIPPIN ROAD.
13:04 UTCTORNADO7 Ssw ByrdstownOverton, TNAN EF0 TORNADO TOUCHED DOWN NEAR THE MONROE COMMUNITY EAST OF GARRETT TOWN LANE AND MOVED EASTWARD, BLOWING DOWN A FEW TREES. IT CROSSED HIGHWAY 111 CAUSING DAMAGE TO FENCING AROUND THE RECYCLING PLANT AND DOWNED SEVERAL
13:05 UTCTSTM WND DMG7 Ssw ByrdstownOverton, TNTREES AND FENCES DOWN ON HIGHWAY 111 AT THE OVERTON AND PICKETT COUNTY LINE. REPORT VIA FACEBOOK.
13:06 UTCTSTM WND DMG6 Ne LivingstonOverton, TNEMERGENCY MANAGEMENT REPORTED A FACEBOOK REPORT OF ROOF DAMAGE IN INDEPENDENCE. TIME ESTIMATED VIA RADAR.
13:20 UTCTSTM WND DMGJamestownFentress, TNTREES AND POWER LINES DOWN IN THE RIDGE TOP ACRES AREA OF JAMESTOWN. REPORT VIA FACEBOOK.
13:22 UTCTSTM WND DMG1 N JamestownFentress, TNDAMAGE TO HVAC EQUIPMENT ON ROOF OF PINE HAVEN ELEMENTARY SCHOOL AS WELL AS OUTBUILDINGS BEHIND THE SCHOOL.
13:22 UTCTSTM WND DMG1 N JamestownFentress, TNSTRAIGHT LINE WINDS ESTIMATED UP TO 70 MPH KNOCKED OVER 3 HVAC UNITS ON THE ROOF OF PINE HAVEN ELEMENTARY SCHOOL AND DAMAGED A PORTABLE BUILDING. A DUGOUT AT THE BASEBALL FIELD ACROSS THE STREET COLLAPSED AND BLEACHERS W
13:30 UTCTSTM WND DMG8 Ssw ByrdstownOverton, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 8 SSW BYRDSTOWN. REPORT OF TREES DOWN IN ROADWAY ON WIRMINGHAM ROAD IN MONROE. TIME ESTIMATED VIA RADAR.
13:30 UTCTSTM WND DMG8 Ssw ByrdstownOverton, TNREPORT OF TREES DOWN IN ROADWAY ON WIRMINGHAM ROAD IN MONROE, WHICH IS IN EXTREME SOUTHERN OVERTON COUNTY. TIME ESTIMATED VIA RADAR.
13:55 UTCTSTM WND DMG4 Ese Big South Fork NaScott, TNSEVERAL TREES DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of December 6, 2021

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 64:10 AM ESTEF1Franklin, KY1.550
December 64:22 AM ESTEF1Scott, KY0.3602
December 63:23 AM CSTEF0Graves, KY5.9100$25,000
December 63:34 AM CSTEF1Graves, KY9.6500$229,000
December 64:33 AM CSTEF1Todd, KY8.6100$150,000
December 64:40 AM CSTEF0Todd, KY4.475$10,000
December 65:59 AM CSTEF0Trousdale, TN4.8100$15,000
December 66:34 AM CSTEF0Lawrence, TN0.325$5,000
December 66:55 AM CSTEF0Vernon Parish, LA0.210$2,000
December 67:04 AM CSTEF0Pickett, TN3.0200$25,000
December 67:40 AM CSTEF1Moore, TN8.0100$30,000
December 69:05 AM CSTUnratedMorgan, AL1.3100
December 62:40 PM CSTEF0Washington Parish, LA0.925
December 62:56 PM CSTEF0Saint Tammany Parish, LA4.275$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.